Metronidazole (antibiotic) is making me feel VERY hypo? As though my NDT isn't working?

I've just found something on line which says this antibiotic shouldn't be handed out to people with hypothyroidism. I think it was a Canadian web-site. But there is nothing in the PIL that mentions hypothyroid contraindications.? I feel dreadful tonight. Very hypo. Having been taking this for 5 days now. I know that metronidazole can make one feel bad anyway but I do feel Massively hypo now.

Last edited by

15 Replies

  • joesmum, how much longer do you have to take this? I took it back in 1987 but don't recall if it made me feel crappy. Metallic taste in the mouth though. A person takes antibiotics because they are sick with something to begin with which can make a person feel awful. So it's kind of difficult to determine if it's what's being treated or the treatment.

    Then you have the Herxheimer reaction when there's massive die off of whatever the metronidazole is killing.

    And definitely don't drink alcohol because it has an antabuse effect.

  • One more day then I've finished them. They were prescribed for a dental abscess. Fortunately I don't drink so that's not a problem but I definitely feel acutely hypo. Feet at an all time burning. Tongue swollen. Pins and needles in tongue are dreadful. Insomnia, nausea, depression, exhausted,emotional.

  • joesmum, let the dentist know that you have had this reaction so it can be recorded in your chart and in future another antibiotic can be prescribed if necessary. Maybe call them up tomorrow and let the dentist know what's going on.

    Are you allergic to the penicillin types? Usually it's one of those that are prescribed.

  • Unfortunately I can't take penicillin. But apparently Metronidazole is first line treatment for stubborn abscesses!

  • Zithromax works as well, 2 pills on day 1, 1 pill per day. 5 days. But it's not cheap like metronidazole. I think choice seems to be determined by $.

  • It could be. This is a link and although it may not be your antibiotic there still could be a connection:-

    Ask your GP to do a TSH test at least to see if has risen.

  • Just put this in Mediguard-a site designed to show up any contraindications. It didn't flag up anything for me, registered with them as taking thyroxine-but it did say that was on hold which I've aways thought meant they don't know of any interaction but they have no knowledge that they isn't one either.

    Says common side effects, each one 4% are dizziness, drowsy, eye irritation and nausea and vomiting.

    You haven't mentioned how you are feeling so may be these cover it and 4% isn't such a high number. (I'm NOT suggesting you haven't a problem).

    If you are in the UK and still concerned you could always send in a yellow card report. I sent one in a few months back as I felt similar and didn't know if it was the Mercury Pharma thyroxine or the fact of the medication I was taking for tonsillitis was blocking it.

    Hope you soon feel better. I've a feeling that my dentist has it on file not to give it as it made me violently sick which isn't good with a dental problem!

  • A lot of those symptoms sound very much like low b12!? Have you had you levels checked? X

  • I have hashimotos and was prescribed this antibiotic by my dentist last year. Not sure if there is a thyroid connection but I felt really dreadful after a few days with muscle weakness and felt very spaced out and and ccouldn't move out of bed or speak. Stopped taking and got my dentist and thr pharmacist to make a note on my records about it, it was quite a frightening experience I would be interested to know if there is a link to hyphypothyroidism too.

  • Here is the link. I think it's Canadian

    Look at the bottom.

  • I am not hypothyroid (have been hyper but seems to be cured by R.I.) but I was prescribed Metro..... twice, for foot ulcers & u.t.i. I felt so terrible, with stomach cramps, nausea, headaches, fatigue, brain fog, etc. that I stopped taking it & asked to have it written on to my files. Never again ! So maybe you are intolerant of it too. Try a

    different antibiotic. Good Luck.

  • Thanks it is very interesting. I mentioned my reaction to a hospital consultant a few months latet anf he basically accused me of drinking alcohol whilsti was taking them! I don't drink much anyway and never while on medication but basically that was his explanation even though I protested!

  • I felt really bad when I took it too, just got off it. And yes it made me feel hyper and sick. And made my other med not work, and the aftermath was feeling very depressed. Just trying to pull myself up, the thought of a root canal does not help.

  • I'm not taking it today!

  • I stopped taking it and switched tablets to amoxycillin which were fine. It really was a hohorrible experience I would hate to think of others reacting in the same way because of inappropriate advice and lack of knowledge of the medical profession.

You may also like...